Hail, Colbert
- When
- June 1, 2:45 PM CST to 2:47 PM CST
- Where
- Colbert County, 8 mi SW of Tuscumbia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.648, -87.800
Nickel sized hail was reported.
A quasi-linear convective system produced gusty winds along it's leading edge as it moved east across northern Alabama during the late afternoon and early evening hours. Wind gusts of 40 to 50 mph knocked a couple of trees down in Madison and Marshall Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A quasi-linear convective system produced gusty winds along it's leading edge as it moved east across northern Alabama during the late afternoon and early evening hours. Wind gusts of 40 to 50 mph knocked a couple of trees down in Madison and Marshall Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 2:41 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 341 PM CDT SAT JUN 1 2013 .DISCUSSION... THE PRIMARY CHALLENGE WITH THE DAY SHIFT FCST PACKAGE CENTERS AROUND THE EFFECTS OF THE APPROACHING OUTFLOW BOUNDARY AND ASSOCIATED CONVECTION AND ITS MODIFICATION OF THE BROADER ENVIRONMENT. FCST ELEMENTS INCLUDING POPS/WEATHER/QPF WERE ADJUSTED ACCORDING TO THE LATEST THINKING...BUT FCST CONFIDENCE IN THE DETAILS AT THIS POINT IS STILL LOW TO MODERATE. OTHERWISE...CONFIDENCE REMAINS FAIRLY STRONG THAT A COLD FRONT WILL EVENTUALLY CROSS THE AREA LATE TOMORROW AND BRING A RESPITE TO THE RECENT HUMIDITY FOR A FEW DAYS. CHANCES FOR WETTER WEATHER STILL LOOK POSSIBLE LATER NEXT WEEK AS THE LARGE SCALE PATTERN ACROSS THE CENTRAL/EASTERN CONUS SLOWLY EVOLVES FROM NEAR ZONAL TO A BROAD BUT SHALLOW TROUGH. DETAILS BELOW. REGIONAL RADARS AND SAT IMAGERY HAVE SHOWN A LARGE LINE OF CONVECTION SLOWLY APPROACHING THE AREA FROM THE WEST THROUGH THE DAY. THE CONVECTION DEVELOPED IN EASTERN OK AND THE OZARKS REGION LAST NIGHT...DYNAMICALLY FORCED BY THE UPR TROUGH AND BAROCLINIC BOUNDARY ACROSS THAT REGION. THE LINE OF CONVECTION HAS GRADUALLY PUSHED AHEAD OF THE MAIN SYNOPTIC FORCING AND IS CURRENTLY ALONG A LINE STRETCHING FROM NEAR CLARKSVILLE TN TO THE NW CORNER OF AL TO GREENWOOD MISS. SINCE THIS HAS BECOME LARGELY COLD-POOL DRIVEN AHEAD OF THE MAIN FRONT/TROUGH..CONVECTIVE ELEMENTS ALONG THE LEADING EDGE OF THE LINE HAVE TENDED TO WEAKEN AND BECOME MORE DISPERSED THROUGH THE DAY. HOWEVER...THE THETA-E RICH ENVIRONMENT HAS CERTAINLY ALLOWED THE LINE TO CONTINUE TO OUR WESTERN DOORSTEP. REINVIGORATION OF CONVECTION ALONG THE LINE IS POSSIBLE THOUGH AS IT MOVES INTO AN AREA OF THETA-E RIDGING IN WESTERN AL. OTHERWISE...SCTD CONVECTION AHEAD OF THIS LINE IS LIKELY TO CONTINUE UNTIL THE LOSS OF DAYTIME HEATING IN THE REMAINDER OF THE AREA. THE THREAT FOR SEVERE WEATHER APPEARS SMALL AT THIS TIME DUE TO THE LACK OF SIGNIFICANT SHEAR. HOWEVER...MLCAPES ARND 2KJ/KG...SUFFICIENT INSTABILITY ARND -10C TO - 30C LEVELS AND WBZ LEVELS ARND 11KFT SUGGEST A MARGINAL SVR HAIL THREAT. THIS ACTIVITY IS LIKELY TO LINGER INTO THE EARLY EVENING...ESPECIALLY IN WESTERN LOCATIONS WHERE THE RESIDUAL BOUNDARY WILL BE LOCATED. HOWEVER...FURTHER DEEP CONVECTIVE DEVELOPMENT HAS TAKEN PLACE IN SW/CENTRAL AR AS QG FORCING AHEAD OF THE MAIN SYNOPTIC TROUGH HAS MANAGED TO LIFT RICH THETA-E AIR OVER THE AREA OF RECENT CONVECTION. SINCE THE UPR TROUGH AND SFC FRONT WILL BE PROGRESSING THROUGH THE NIGHT...SYNOPTIC FORCING WILL MOVE TOWARDS THE AREA. ARND MIDNIGHT...A CONSENSUS OF GUIDANCE IS IDNICATING FAIRLY ROBUST DIVERGENCE ALOFT MOVING INTO OUR AREA ARND THE RFE REGION OF THE UPR JET. ALTHOUGH DAYTIME HEATING WILL BE LOST...OVERALL SYNOPTIC LIFT AND LOW-MID LVL MOISTURE ADVECTION SHOULD BE SUFFICIENT TO KEEP SHOWERS AND TSTMS GOING IN THE REGION. SINCE THERE WILL ESSENTIALLY BE A SWAP IN FORCING TYPES THROUGH THE NIGHT...MESOSCALE EARLIER TO SYNOPTIC LATER...POPS WERE KEPT THE SAME THROUGHOUT THE NIGHT. CATEGORICAL WERE CHOSEN FOR ABOUT THE NW HALF OF THE AREA BASED ON THE LATEST TRENDS...WITH LIKELY POPS IN THE EAST. FOR SUNDAY...WITH THE FRONTAL BOUNDARY MOVING ACROSS THE AREA DURING THE DAY...FORCING FOR SHOWER/TSTM ACTIVITY WILL BE ONGOING. ALTHOUGH UPR SUPPORT WILL GRADUALLY DECREASE...CATEGORICAL POPS APPEARED REASONABLE FOR EASTERN COUNTIES. POPS WERE TAPERED OFF TO LOW CHANCE CATEGORY IN THE WEST BASED MORE CLOSELY WITH THE GFS TIMING OF THE FRONT. CONVECTION IS LIKELY TO GET AHEAD OF THE FRONT LATE TONIGHT AND TOMORROW...BUT REDEVELOPMENT ALONG THE LINE LOOKS POSSIBLE. LOW- MID SHEAR WILL ACTUALLY BE WEAKENING THROUGH THE DAY...BUT MLCAPES ARND 1500 J/KG SUGGEST SOME STRONG UPDRAFTS ARE POSSIBLE. NEVERTHELESS...THE THREAT FOR SVR WEATHER APPEARS SMALL AT THIS TIME. THE FRONT IS LIKELY TO BE PROGRESSIVE AND CROSS THE AREA BY LATE SUNDAY. A FEW SHOWERS AND AN ISOLATED STORM AREA STILL POSSIBLE WITH THE UPR TROUGH...BUT OVERALL ACTIVITY WILL BE WINDING DOWN QUICKLY. DRIER AIR WILL BEGIN TO FILTER INTO THE AREA FROM THE NW DURING THE NIGHT...BUT WILL MAKE MORE SIGNIFICANT INROADS INTO THE AREA ON MONDAY AND TUESDAY. DEW POINTS MAY FALL INTO THE 50S DURING THIS PERIOD. HIGHS ON MONDAY MAY BE COMFORTABLY IN THE LOW 80S...WITH LOWS ON TUES MORNING ARND 60 DEGREES. GRADUAL WARMING WILL TAKE PLACE THROUGH THE WEEK AS THE PATTERN BECOMES MORE ZONAL IN NATURE...ALTHOUGH CONDITIONS WILL LIKELY REMAIN DRY THROUGH WEDNESDAY. A TROUGH IS PROGGED TO GRADUALLY DEVELOP AS A SERIES OF SHORT WAVES ROUND THE BUILDING RIDGE IN THE WESTERN CONUS. THE FIRST OF THESE SHORT WAVES MAY DIG INTO THE MID- MISS VALLEY BY THURSDAY...GIVING OUR AREA THE NEXT ROUND OF SHOWERS AND STORMS. ALTHOUGH...THERE IS STILL LOW CONFIDENCE IN THIS SCENARIO...SO LOW POPS WERE RETAINED. THE CONSENSUS OF GLOBAL MODELS SHOWS A GENERAL TRANSITION BACK TO TROUGH CONDITIONS IN THE CENTRAL/EASTERN CONUS BY NEXT WEEKEND...SO POPS WERE KEPT FOR THE FRI/SAT TIMEFRAME. KDW && .AVIATION... /ISSUED 1235 PM CDT SAT JUN 1 2013/ FOR 18Z TAFS...LATEST 88D IMAGES INDICATE THAT BASED UPON TIMING...THE LINE OF STORMS MOVING INTO NORTHERN MISSISSIPPI CAN BE EXPECTED TO MAKE IT INTO THE MSL AREA BY BETWEEN 20Z AND 21Z. HAVE MADE SOME ADJUSTMENTS TO THE TAFS FOR BOTH MSL AND HSV TO ACCOUNT FOR THE INITIAL TIMING OF THE STORMS AND EXPECTED LOWERING OF THE CLOUD BASES INTO THE MVFR RANGE BY THE 06Z-07Z TIME FRAME. CEILINGS ARE EXPECTED TO RANGE FROM 1.5KFT TO 2.5KFT THROUGH THE REST OF THE FORECAST WITH 5 TO 6 MILES VISIBILITIES DUE TO THE EXPECTED SHRA/TSRA AT BOTH MSL AND HSV. TT && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 69 83 64 83 / 80 70 30 10 SHOALS 68 81 61 82 / 90 40 20 10 VINEMONT 69 82 64 81 / 70 80 40 10 FAYETTEVILLE 68 81 63 79 / 80 70 30 10 ALBERTVILLE 71 83 63 81 / 70 80 50 10 FORT PAYNE 69 83 65 82 / 60 80 50 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1259 PM CDT SAT JUN 1 2013 ALZ001>010-016-TNZ076-096-097-021000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1259 PM CDT SAT JUN 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE INTO NORTHWEST ALABAMA BY MID AFTERNOON...AND THEN INTO THE REST OF THE SOUTHERN MIDDLE TENNESSEE AND NORTH ALABAMA AREAS BY THIS EVENING. A FEW OF THESE STORMS COULD BE STRONG TO POSSIBLY SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE WEATHER IS GENERALLY NORTHWEST OF A RUSSELLVILLE TO HARTSELLE TO WINCHESTER LINE. THE STORMS WILL THEN CONTINUE TO SLOWLY SPREAD SOUTHEASTWARD ACROSS THE REST OF NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGHOUT THE REST OF THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE EXPECTED THROUGH SUNDAY...AS A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION. THERE WILL ALSO REMAIN A POSSIBILITY FOR STRONG THUNDERSTORMS ON SUNDAY. THE PRIMARY THREATS WITH ANY OF THESE STORMS WILL BE SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS ACROSS THE REGION THROUGH SUNDAY WILL RANGE FROM AN INCH TO AROUND TWO INCHES...ESPECIALLY ACROSS NORTHWEST ALABAMA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH SUNDAY. TT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SAT JUN 1 2013
ALZ006-012045-
MADISON AL-
310 PM CDT SAT JUN 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 345
PM CDT...
AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MOORES MILL...MERIDIANVILLE...REDSTONE ARSENAL...HAZEL
GREEN AND NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3490 8634 3487 8635 3486 8635 3485 8634
3483 8633 3481 8635 3461 8664 3475 8679
3499 8656 3499 8645
TIME...MOT...LOC 2005Z 225DEG 24KT 3474 8665
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT SAT JUN 1 2013
ALZ010-012045-
DE KALB AL-
312 PM CDT SAT JUN 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 345
PM CDT...
AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR RAINSVILLE...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RAINSVILLE...HENAGAR...SYLVANIA...POWELL...IDER...VALLEY HEAD...
HAMMONDVILLE...MENTONE...SHILOH AND PINE RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3440 8582 3451 8596 3463 8578 3474 8569
3475 8567 3477 8565 3469 8555 3459 8553
TIME...MOT...LOC 2011Z 225DEG 24KT 3452 8584
12The Columbus AFB radar (KGWX), 97 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel sized hail was reported.
A tree was knocked down on Wimbledon Road. The time was estimated by radar.
A tree was knocked down across the road near the intersection of Alabama Highway 79 and Cox Gap Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443668, 443659, 443660.